Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 197, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 1, 2018, 3:56 PM MDT for De Baca County, Guadalupe County, New Mexico. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2018, 3:56 PM MDT (21:56 UTC)
- Expired
- Aug 1, 2018, 4:29 PM MDT
- In force
- 33 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties De Baca County, NM, Guadalupe County, NM
The radar
The Cannon AFB radar (KFDX), 90 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 374 J/kg
- Mixed-layer CIN
- -258 J/kg
- Mixed-layer LCL
- 1807 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:35 PM MDT, 21 minutes earlier.
Area forecast discussion, Aug 1, 3:35 PM MDT, 21 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 335 PM MDT Wed Aug 1 2018 .SYNOPSIS... High pressure aloft remains over Arizona with an upper level disturbance expected to drop from Utah southeastward into New Mexico. This will produce a swath of additional showers and thunderstorms over central and east central New Mexico into the evening hours with some storms turning strong to severe with heavy downpours, gusty winds, and hail. Into Thursday, high pressure will inch toward the Arizona-New Mexico border with showers and thunderstorms favoring the central mountain chain and the Continental Divide before moving into some adjacent lower elevations. A similar thunderstorm trend will persist into Friday with temperatures hovering near to just slightly above average for early August. High pressure will slowly build over New Mexico this weekend, reducing storms somewhat, but not completely inhibiting them. && .DISCUSSION... The short wave disturbance can be seen on water vapor imagery over Utah, and should drop southeastward, pushing lift and an associated arc-shaped line of new convection into NM into the night. Storms will continue to have a tendency to be strong to severe, as prevailing surface winds are primarily exhibiting south southwesterly components with the northerly flow in the mid troposphere, yielding increased bulk shear values. A quick glimpse of the radar and satellite verifies the high instability advertised by the models, and convection should remain fairly active into the evening. Lower PWATs are wrapping over the northern mountains of NM, but elsewhere PWATs range from about 1.0 to 1.5 inch and will add a locally heavy rainfall threat. Into Thursday, the wave will have passed through offering a lull as a brief wave of subsidence passes over, but into the late afternoon and evening more storms are expected to fire along and west of the central mountain chain. Drier PWATs will linger over the northern mountains, and steering flow won't benefit from any speed increases as the dome of high pressure nudges toward the AZ-NM border. This would, however, begin to limit the severity of storms with bulk shear slowly decreasing. As far as temperatures are concerned, a persistence forecast seems suffice with a few localized areas observing premature temperature drops during storms. By Friday, the anticyclone jogs slightly south with a similar storm and temperature regime continuing over NM. Again, lowest PWATs would be found over the northern mountains, but heftier values between 1.0 and 1.4 would be found in the southwestern mountains and near/just east of the central mountain chain. By the weekend high pressure expands some with a potential ill-defined centroid appearing in southwestern or south central NM. Mid-tropospheric pressure heights will not be much higher than they are now, possibly just a couple decameters higher, but this seems to be enough subsidence to reduce, but not fully eliminate storm coverage. After staying atop of NM for the first part of next week, the anticyclone should creep back over and even northwest of the Four Corners region by late Tuesday and Wednesday. This would make storm potential heavily reliant on back door frontal intrusions, which the GFS is already advocating, with one entering northeastern NM by Tuesday and shoving more low layer moisture westward into the evening and on into Wednesday. 52 && .FIRE WEATHER... Showers and thunderstorms with heavy rainfall have developed across much of the higher terrain this afternoon. This activity will merge into the Rio Grande Valley then become a large convective complex over eastern NM this evening. Upper level high pressure will drift east into western NM through Friday and bring steering flow to a halt. This will elevate the potential for flash flooding over the entire area, especially around burn scars. High temperatures will be near to slightly above normal in this pattern. Upper level high pressure will strengthen enough over the weekend to suppress the coverage of showers and storms. Temperatures will warm a few more degrees above normal with lower humidity and poor to fair ventilation. The high center is shown to shift back to the northwest early next week and allow deeper moisture to return to NM. This pattern will trend temperatures closer to normal with more heavy rain possible. Guyer && .AVIATION... 18Z TAF CYCLE Clouds forming over the high terrain and parts of eastern NM will develop into SHRA/TSRA thru 21Z. Storm motions will be toward the south-southeast around 10-15 kt. The focus today will start on the central mt chain as individual cells by 21Z then become small storm clusters before organizing into a large convective complex over the eastern plains. This large complex will move southeast thru 06Z and impact KTCC and KROW during the evening before dissipating to an area of light rain and thick mid level clouds. Guyer && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 65 95 66 93 / 10 10 20 10 Dulce........................... 52 91 53 90 / 20 20 40 30 Cuba............................ 56 90 56 88 / 20 20 50 30 Gallup.......................... 58 92 58 89 / 20 30 30 20 El Morro........................ 55 85 55 83 / 30 40 60 30 Grants.......................... 58 90 59 88 / 20 30 50 30 Quemado......................... 57 86 56 83 / 50 30 60 40 Glenwood........................ 65 91 63 87 / 40 50 50 30 Chama........................... 49 83 50 82 / 40 60 50 30 Los Alamos...................... 60 85 63 83 / 40 30 50 50 Pecos........................... 57 82 58 82 / 50 50 40 40 Cerro/Questa.................... 51 83 53 81 / 40 30 30 30 Red River....................... 48 75 48 75 / 50 40 40 30 Angel Fire...................... 45 78 44 78 / 50 60 50 30 Taos............................ 51 88 53 87 / 30 30 30 30 Mora............................ 52 82 53 82 / 50 50 40 40 Espanola........................ 59 91 61 89 / 30 20 30 20 Santa Fe........................ 59 86 61 83 / 50 20 40 30 Santa Fe Airport................ 59 90 60 88 / 40 20 30 20 Albuquerque Foothills........... 63 92 66 90 / 40 20 40 20 Albuquerque Heights............. 68 93 69 92 / 40 20 30 20 Albuquerque Valley.............. 64 94 64 93 / 30 20 30 20 Albuquerque West Mesa........... 66 93 68 92 / 40 20 30 20 Los Lunas....................... 61 95 63 94 / 30 20 30 20 Rio Rancho...................... 66 94 67 93 / 40 20 40 20 Socorro......................... 66 96 68 94 / 40 20 30 20 Sandia Park/Cedar Crest......... 59 86 60 85 / 50 20 50 30 Tijeras......................... 57 89 60 88 / 40 20 50 30 Moriarty/Estancia............... 55 91 56 89 / 60 20 30 20 Clines Corners.................. 57 87 58 85 / 60 20 40 30 Gran Quivira.................... 58 90 59 88 / 50 20 50 30 Carrizozo....................... 63 89 64 89 / 50 20 40 10 Ruidoso......................... 57 84 58 83 / 60 30 50 30 Capulin......................... 54 83 57 83 / 50 20 20 50 Raton........................... 53 88 56 87 / 40 20 30 30 Springer........................ 55 89 56 89 / 40 20 30 30 Las Vegas....................... 55 83 55 83 / 50 40 40 30 Clayton......................... 58 88 61 90 / 50 10 10 20 Roy............................. 58 86 60 87 / 50 20 30 20 Conchas......................... 64 94 66 95 / 70 10 20 5 Santa Rosa...................... 63 91 65 93 / 70 10 20 10 Tucumcari....................... 63 96 67 97 / 60 10 10 5 Clovis.......................... 62 91 65 93 / 50 10 10 5 Portales........................ 63 93 65 95 / 50 10 10 0 Fort Sumner..................... 66 93 68 95 / 60 10 20 10 Roswell......................... 69 98 71 99 / 40 10 20 5 Picacho......................... 64 89 66 90 / 50 20 20 20 Elk............................. 61 86 62 85 / 40 40 40 30 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 52
In the hours before
Special weather statement, Aug 1, 2:37 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
237 PM MDT WED AUG 1 2018
NMZ515-528-012100-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
237 PM MDT WED AUG 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORA COUNTY UNTIL 300 PM
MDT...
At 237 PM MDT, Doppler radar was tracking a strong thunderstorm near
La Cueva, or 8 miles northeast of Mora, moving southeast at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
La Cueva, Golondrinas, Luceros, Ojo Feliz and Rainsville.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3600 10493 3581 10515 3582 10517 3600 10533
3613 10517
TIME...MOT...LOC 2037Z 314DEG 8KT 3602 10519
40Special weather statement, Aug 1, 3:14 PM MDT, 42 minutes before
Special Weather Statement National Weather Service Albuquerque NM 314 PM MDT WED AUG 1 2018 NMZ508-012145- Southwest Mountains- 314 PM MDT WED AUG 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SOCORRO COUNTY UNTIL 345 PM MDT... At 314 PM MDT, Doppler radar was tracking a strong thunderstorm 22 miles south of National Radio Astronomy Observatory, or 26 miles north of Monticello, moving southeast at 5 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Socorro County. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3374 10773 3387 10758 3375 10735 3355 10758 TIME...MOT...LOC 2114Z 313DEG 6KT 3376 10760 40
Special weather statement, Aug 1, 3:15 PM MDT, 41 minutes before
Special Weather Statement National Weather Service Albuquerque NM 315 PM MDT WED AUG 1 2018 NMZ508-012145- Southwest Mountains- 315 PM MDT WED AUG 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SOCORRO COUNTY UNTIL 345 PM MDT... At 315 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles east of National Radio Astronomy Observatory, or 22 miles east of Datil, moving southeast at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Socorro County. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3414 10761 3423 10740 3404 10719 3389 10745 TIME...MOT...LOC 2115Z 325DEG 10KT 3412 10745 40
Special weather statement, Aug 1, 3:45 PM MDT, 11 minutes before
Special Weather Statement National Weather Service Albuquerque NM 345 PM MDT WED AUG 1 2018 NMZ533-537-012215- Guadalupe County-De Baca County- 345 PM MDT WED AUG 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DE BACA AND EAST CENTRAL GUADALUPE COUNTIES UNTIL 415 PM MDT... At 345 PM MDT, Doppler radar was tracking a strong thunderstorm near Sumner Lake State Park, or 19 miles northwest of Fort Sumner, moving southeast at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sumner Lake State Park and Sumner Lake. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3465 10458 3480 10445 3469 10417 3447 10436 TIME...MOT...LOC 2145Z 306DEG 11KT 3469 10445 40
Local storm report, Aug 1, 3:51 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
351 PM MDT WED AUG 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL BUENA VISTA 35.91N 105.25W
07/31/2018 E1.00 INCH MORA NM TRAINED SPOTTER
DELAYED REPORT
&&
EVENT NUMBER ABQ201800773
JLSLocal storm report, Aug 1, 3:55 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
355 PM MDT WED AUG 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM HAIL EL PORVENIR 35.69N 105.37W
08/01/2018 M1.00 INCH SAN MIGUEL NM FIRE DEPT/RESCUE
&&
EVENT NUMBER ABQ201800774
TRMThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 6:00 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 2 hr |
| Jul 31, 6:26 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Union | 24 min |
| Jul 31, 6:29 PM MDT | Severe Thunderstorm Warning | ABQ | Sandoval | 46 min |
| Jul 31, 6:40 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 31 min |
| Jul 31, 6:48 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel, Santa Fe | 42 min |
| Jul 31, 7:07 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Sandoval | 113 min |
| Jul 31, 7:08 PM MDT | Severe Thunderstorm Warning | ABQ | Sandoval | 52 min |
| Jul 31, 7:16 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 119 min |
| Jul 31, 7:28 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel, Santa Fe | 34 min |
| Jul 31, 7:33 PM MDT | Special Weather Statement | ABQ | 27 min | |
| Jul 31, 7:47 PM MDT | Areal Flood Advisory | ABQ | Harding | 118 min |
| Jul 31, 7:49 PM MDT | Flash Flood Warning | ABQ | Sandoval | 3 hr |
| Jul 31, 8:00 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo, Sandoval | 45 min |
| Jul 31, 8:17 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 118 min |
| Jul 31, 8:35 PM MDT | Flash Flood Warning | ABQ | Sandoval | 115 min |
| Jul 31, 8:46 PM MDT | Areal Flood Advisory | ABQ | Torrance | 119 min |
| Jul 31, 8:46 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo, Sandoval, Valencia | 26 min |
| Jul 31, 8:53 PM MDT | Special Weather Statement | ABQ | Torrance | 37 min |
| Jul 31, 9:01 PM MDT | Flash Flood Warning | ABQ | Bernalillo | 119 min |
| Jul 31, 9:13 PM MDT | Severe Thunderstorm Warning | ABQ | Torrance | 47 min |
| Jul 31, 10:14 PM MDT | Severe Thunderstorm Warning | ABQ | Socorro, Torrance | 31 min |
| Aug 1, 12:37 PM MDT | Flash Flood Warning | ABQ | Colfax | 2 hr |
| Aug 1, 1:08 PM MDT | Special Weather Statement | ABQ | Catron | 37 min |
| Aug 1, 1:14 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 46 min |
| Aug 1, 1:37 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 113 min |
| Aug 1, 1:42 PM MDT | Areal Flood Advisory | ABQ | Catron | 2 hr |
| Aug 1, 1:46 PM MDT | Severe Thunderstorm Warning | ABQ | Catron | 44 min |
| Aug 1, 1:48 PM MDT | Special Weather Statement | ABQ | Socorro | 27 min |
| Aug 1, 1:55 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 28 min |
| Aug 1, 2:09 PM MDT | Flash Flood Warning | ABQ | San Miguel | 119 min |
| Aug 1, 2:14 PM MDT | Special Weather Statement | ABQ | 31 min | |
| Aug 1, 2:37 PM MDT | Special Weather Statement | ABQ | Mora | 23 min |
| Aug 1, 2:41 PM MDT | Severe Thunderstorm Warning | ABQ | Mora | 29 min |
| Aug 1, 2:48 PM MDT | Severe Thunderstorm Warning | ABQ | Catron | 42 min |
| Aug 1, 3:08 PM MDT | Severe Thunderstorm Warning | ABQ | Catron, Socorro | 21 min |
| Aug 1, 3:14 PM MDT | Special Weather Statement | ABQ | 31 min | |
| Aug 1, 3:15 PM MDT | Special Weather Statement | ABQ | Socorro | 30 min |
| Aug 1, 3:22 PM MDT | Areal Flood Advisory | ABQ | Socorro | 113 min |
| Aug 1, 3:36 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 84 min |
| Aug 1, 3:41 PM MDT | Areal Flood Advisory | ABQ | Catron, Socorro | 2 hr |
| Aug 1, 3:45 PM MDT | Special Weather Statement | ABQ | De Baca | 30 min |
| Aug 1, 3:57 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, De Baca, Lincoln | 48 min |
| Aug 1, 4:01 PM MDT | Special Weather Statement | ABQ | Union | 29 min |
| Aug 1, 4:07 PM MDT | Special Weather Statement | ABQ | 38 min | |
| Aug 1, 4:12 PM MDT | Areal Flood Advisory | ABQ | Catron | 3 hr |
| Aug 1, 4:26 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding, Union | 64 min |
| Aug 1, 4:38 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 52 min |
| Aug 1, 4:44 PM MDT | Special Weather Statement | ABQ | 31 min | |
| Aug 1, 5:27 PM MDT | Special Weather Statement | ABQ | Socorro | 33 min |
| Aug 1, 5:30 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 60 min |
| Aug 1, 5:33 PM MDT | Special Weather Statement | ABQ | Harding | 27 min |
| Aug 1, 5:36 PM MDT | Flash Flood Warning | ABQ | Chaves, De Baca, Lincoln | 3 hr |
| Aug 1, 5:40 PM MDT | Special Weather Statement | ABQ | De Baca | 35 min |
| Aug 1, 5:48 PM MDT | Areal Flood Advisory | ABQ | Valencia | 117 min |
| Aug 1, 5:48 PM MDT | Special Weather Statement | ABQ | Quay | 27 min |
| Aug 1, 5:50 PM MDT | Special Weather Statement | ABQ | Valencia | 25 min |
| Aug 1, 5:53 PM MDT | Special Weather Statement | ABQ | Santa Fe | 37 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.